Format

Send to

Choose Destination
Am J Emerg Med. 2009 Jun;27(5):607-16. doi: 10.1016/j.ajem.2008.04.020.

A systematic review of cardiovascular effects after atypical antipsychotic medication overdose.

Author information

1
Accident and Emergency Department, Changi General Hospital, SingHealth, Singapore.

Abstract

As the use of atypical antipsychotic medications (AAPMs) increases, the number of overdoses continues to grow. Cardiovascular toxicity was common with older psychiatric medications but seems uncommon with AAPM. We conducted a systematic literature review to describe the cardiovascular effects reported after overdose of 5 common AAPM: aripiprazole, olanzapine, quetiapine, risperidone, and ziprasidone. We included case reports and case series describing overdose of these 5 medications identified in a search of MEDLINE, EMBASE, and abstracts from major toxicology meetings. We found 13 pediatric cases (age, <7 years), 22 adolescent cases (age, 7-16 years), and 185 adult cases. No pediatric case described a ventricular dysrhythmia or a cardiovascular death. In the adolescent and adult cases, we found numerous reports of prolonged corrected QT interval and hypotension, but there were only 3 cases of ventricular dysrhythmia and 3 deaths that may have been due to direct cardiovascular toxicity. The results from case series reports were similar to the single case report data. Our review suggests that overdose of AAPM is unlikely to cause significant cardiovascular toxicity.

PMID:
19497468
PMCID:
PMC2759317
DOI:
10.1016/j.ajem.2008.04.020
[Indexed for MEDLINE]
Free PMC Article

Supplemental Content

Full text links

Icon for Elsevier Science Icon for PubMed Central
Loading ...
Support Center